Academic Journals Database
Disseminating quality controlled scientific knowledge

Interval Temporal Logics over Strongly Discrete Linear Orders: the Complete Picture

Author(s): Davide Bresolin | Dario Della Monica | Angelo Montanari | Pietro Sala | Guido Sciavicco

Journal: Electronic Proceedings in Theoretical Computer Science
ISSN 2075-2180

Volume: 96;
Issue: Proc. GandALF 2012;
Start page: 155;
Date: 2012;
Original page

Interval temporal logics provide a general framework for temporal reasoning about interval structures over linearly ordered domains, where intervals are taken as the primitive ontological entities. In this paper, we identify all fragments of Halpern and Shoham's interval temporal logic HS with a decidable satisfiability problem over the class of strongly discrete linear orders. We classify them in terms of both their relative expressive power and their complexity. We show that there are exactly 44 expressively different decidable fragments, whose complexity ranges from NP to EXPSPACE. In addition, we identify some new undecidable fragments (all the remaining HS fragments were already known to be undecidable over strongly discrete linear orders). We conclude the paper by an analysis of the specific case of natural numbers, whose behavior slightly differs from that of the whole class of strongly discrete linear orders. The number of decidable fragments over natural numbers raises up to 47: three undecidable fragments become decidable with a non-primitive recursive complexity.

Tango Jona
Tangokurs Rapperswil-Jona

RPA Switzerland

RPA Switzerland

Robotic process automation